Alert archive / Minnesota / Heat Advisories in 2025

Heat Advisory 3, NWS Twin Cities, MN

July 3, 202527 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this heat advisory at Jul 3, 2025, 2:25 AM CDT for 27 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jul 4, 2025, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2025, 2:25 AM CDT (07:25 UTC)
In effect from
Jul 4, 2025, 12:00 PM CDT
Expired
Jul 4, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 36 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Ramsey County, MN, Scott County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 3, 12:06 AM CDT, 2 hours 19 minutes earlier. Its key messages:

  • Heat and humidity build as we head into the holiday weekend.
  • Showers and thunderstorms are expected late Friday into Saturday.
  • Cooler and drier conditions arrive for the second half of the weekend.
Area forecast discussion, Jul 3, 12:06 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1206 AM CDT Thu Jul 3 2025

.KEY MESSAGES...

- Heat and humidity build as we head into the holiday weekend.

- Showers and thunderstorms are expected late Friday into
  Saturday.

- Cooler and drier conditions arrive for the second half of the
  weekend.

&&

.DISCUSSION...
Issued at 305 PM CDT Wed Jul 2 2025

Visible satellite imagery shows diurnal Cu across far
southeastern Minnesota and much of western Wisconsin this
afternoon. There are far fewer clouds to the west, allowing
temperatures to make a run at 90. It's also quite a bit more
humid across western Minnesota with Tds in the mid to upper 60s
thanks to southerly flow on the eastern edge of a building ridge
across the central CONUS. The thunderstorm chances for this
afternoon have been significantly reduced as the better forcing
lies to the east. Still, a rouge shower or two may pop before
the sun sets. Tomorrow, with the ridge axis over the eastern
Dakotas/western Minnesota, temperatures and humidity will be on
the rise. Southerly flow will send Tds into the 70s with highs
in the upper 80s/low 90s. With the better moisture and a weak
700mb shortwave, we may have a better shot at some afternoon
showers and thunderstorms for southern Minnesota/western
Wisconsin.

Heading into the Independence Day holiday weekend, the heat and
humidity look to stick around showers and thunderstorms likely
sometime late Friday through Saturday. Friday should be mostly
dry during the day, but heat indices will approach the mid to
upper 90s. While there is currently no heat related headline,
one may be considered in future forecasts. As we get into the
evening/overnight hours, chances for storms increase ahead of an
approaching cold front. There is still a fair amount of timing
uncertainty, but overall, it does appear thunderstorms will hold
off until late in the evening/overnight hours. Thanks to the
instability that will build through the afternoon, some of these
storms may be strong to severe. Lapse rates are less than
impressive, but some hail and damaging winds are possible. Those
with outdoor plans are encouraged to monitor the forecast.

The first half of the weekend looks to be a continuation of
Friday night with an additional mid level shortwave pushing
across Minnesota and Wisconsin. Increasing 850mb winds will
shift the threat for the heavier showers and storms into far
eastern Minnesota and western Wisconsin. QPF totals for the two
days are around a half inch to an inch, but given the impressive
pwats, some higher amounts are certainly possible. Sunday will
be much cooler and drier in the wake of this system. Slightly
below normal temperatures will last through the early part of
next week with no strong signal for widespread rainfall.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1206 AM CDT Thu Jul 3 2025

Clear sky VFR with light or calm winds overnight into the
morning. There is a chance for fog or mist at EAU, but the
overall environment is not very different from the past nights
where little fog formed. Winds will remain light, but increase
from calm during the day before calming again tomorrow night.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
FRI...VFR, chc TSRA/IFR pm. Wind S 10-15G25-30kts.
SAT...-SHRA/MVFR, chc IFR/TSRA. Wind SW 5-10kts.
SUN...VFR, chc -TSRA/MVFR PM. Wind NW 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...NDC
Hazardous weather outlook, Jul 2, 3:13 PM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Wed Jul 2 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
313 PM CDT Wed Jul 2 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms possible this evening. There is a Marginal
(1 of 5) risk of severe weather with hail and strong winds the
primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter with heat index values in the 90s Thursday and Friday.
Another round of strong storms will move through the Upper
Midwest Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:25 AM CDTHeat AdvisoryMPXLac qui Parle, Yellow Medicine18 hr

Nearby

Heat Advisories in Minnesota, 2025Heat Advisories in Wisconsin, 2025Every heat advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.